Alert archive / Virginia / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 93, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 16, 2016, 8:47 PM EDT for Amherst County, Appomattox County, Buckingham County, Virginia. It was in force for 58 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 16, 2016, 8:47 PM EDT (00:47 UTC)
- Expired
- Jun 16, 2016, 9:45 PM EDT
- In force
- 58 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Amherst County, VA, Appomattox County, VA, Buckingham County, VA
The radar
The Roanoke radar (KFCX), 158 km from the middle of the area, began a volume at 00:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 16, 9:20 PM EDT | TSTM WND GST 54.2 | 5 Ene Bent Creek, VA | |
| Jun 16, 9:39 PM EDT | TSTM WND GST 77 | 2 Ne Bent Creek, VA | MEASURED WIND GUSTS OF 76.7 MPH IN GLADESTONE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 38 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 16, 1:58 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 0.8 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 736 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 1691 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 174 m²/s²
- 0-3 km storm-relative helicity
- 285 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 8.6
The text
As transmitted.
976
WUUS51 KRNK 170047
SVRRNK
VAC009-011-029-170145-
/O.NEW.KRNK.SV.W.0093.160617T0047Z-160617T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
847 PM EDT THU JUN 16 2016
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL APPOMATTOX COUNTY IN VIRGINIA...
EASTERN AMHERST COUNTY IN VIRGINIA...
BUCKINGHAM COUNTY IN VIRGINIA...
* UNTIL 945 PM EDT
* AT 846 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 7 MILES NORTH OF CENTENARY THROUGH SHIPMAN TO NEAR
LOWESVILLE...MOVING SOUTHEAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
BUCKINGHAM...
AMHERST...
APPOMATTOX...
DILLWYN...
AND CLIFFORD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS...AS WELL AS
DEADLY CLOUD TO GROUND LIGHTNING. FOR YOUR SAFETY...MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. STAY AWAY
FROM WINDOWS.
TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
&&
LAT...LON 3764 7825 3734 7846 3733 7852 3740 7859
3734 7860 3728 7866 3756 7918 3772 7907
3770 7899 3755 7890 3754 7884 3763 7882
3764 7872 3770 7869 3768 7864 3775 7862
3776 7851 3780 7849 3775 7844 3769 7824
TIME...MOT...LOC 0046Z 311DEG 27KT 3780 7852 3770 7877 3774 7900
HAIL...1.00IN
WIND...60MPH
$$
JJM3 follow-up statements
393
WWUS51 KRNK 170102
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
902 PM EDT THU JUN 16 2016
VAC009-011-029-170145-
/O.CON.KRNK.SV.W.0093.000000T0000Z-160617T0145Z/
APPOMATTOX VA-AMHERST VA-BUCKINGHAM VA-
902 PM EDT THU JUN 16 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM EDT
FOR
CENTRAL APPOMATTOX...EASTERN AMHERST AND BUCKINGHAM COUNTIES...
AT 902 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 6 MILES EAST OF CENTENARY TO NEAR WINGINA TO NEAR
SHIPMAN...MOVING SOUTHEAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
BUCKINGHAM...
AMHERST...
APPOMATTOX...
DILLWYN...
AND CLIFFORD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS...AS WELL AS
DEADLY CLOUD TO GROUND LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT
STRUCTURE. STAY AWAY FROM WINDOWS.
TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
&&
LAT...LON 3764 7825 3734 7846 3733 7852 3740 7859
3734 7860 3728 7866 3756 7918 3772 7907
3770 7899 3755 7890 3754 7884 3763 7882
3764 7872 3770 7869 3768 7864 3775 7862
3776 7851 3780 7849 3775 7844 3769 7824
TIME...MOT...LOC 0102Z 311DEG 27KT 3772 7841 3762 7866 3766 7889
HAIL...1.00IN
WIND...60MPH
$$
JJM855
WWUS51 KRNK 170126
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
926 PM EDT THU JUN 16 2016
VAC009-011-029-170145-
/O.CON.KRNK.SV.W.0093.000000T0000Z-160617T0145Z/
APPOMATTOX VA-AMHERST VA-BUCKINGHAM VA-
926 PM EDT THU JUN 16 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM EDT
FOR
CENTRAL APPOMATTOX...SOUTHEASTERN AMHERST AND BUCKINGHAM COUNTIES...
AT 926 PM EDT...SEVERE THUNDERSTORMS PRODUCING VERY HEAVY WIND GUSTS
WERE LOCATED ALONG A LINE EXTENDING FROM NEAR LAKESIDE VILLAGE
THROUGH DILLWYN TO NEAR TOWER HILL...MOVING SOUTHEAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
BUCKINGHAM...
AMHERST...
APPOMATTOX...
DILLWYN...
AND BENT CREEK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS...AS WELL AS
DEADLY CLOUD TO GROUND LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT
STRUCTURE. STAY AWAY FROM WINDOWS.
TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
&&
LAT...LON 3764 7825 3734 7846 3733 7852 3740 7859
3734 7860 3728 7866 3753 7913 3763 7907
3767 7897 3755 7890 3754 7884 3763 7882
3764 7872 3770 7869 3768 7864 3775 7862
3776 7851 3780 7849 3775 7844 3769 7824
TIME...MOT...LOC 0126Z 311DEG 27KT 3760 7824 3750 7849 3754 7872
HAIL...1.00IN
WIND...60MPH
$$
JJM230
WWUS51 KRNK 170142
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
942 PM EDT THU JUN 16 2016
VAC009-011-029-170151-
/O.EXP.KRNK.SV.W.0093.000000T0000Z-160617T0145Z/
APPOMATTOX VA-AMHERST VA-BUCKINGHAM VA-
942 PM EDT THU JUN 16 2016
...THE SEVERE THUNDERSTORM WARNING FOR
CENTRAL APPOMATTOX...SOUTHEASTERN AMHERST AND BUCKINGHAM COUNTIES
WILL EXPIRE AT 945 PM EDT...
THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER...GUSTY
WINDS AND HEAVY RAIN FROM AN ADDITIONAL LINE ARE STILL POSSIBLE WITH
THESE THUNDERSTORMS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT FOR
VIRGINIA.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
LAT...LON 3764 7825 3734 7846 3733 7852 3740 7859
3734 7860 3728 7866 3753 7913 3763 7907
3767 7897 3755 7890 3754 7884 3763 7882
3764 7872 3770 7869 3768 7864 3775 7862
3776 7851 3780 7849 3775 7844 3769 7824
TIME...MOT...LOC 0140Z 311DEG 27KT 3760 7824 3750 7849 3754 7872
$$
JJMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 7:02 PM EDT, 1 hour 45 minutes earlier.
Area forecast discussion, Jun 16, 7:02 PM EDT, 1 hour 45 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 702 PM EDT THU JUN 16 2016 .SYNOPSIS... A vigorous upper level disturbance was centered over northeast Ohio. This feature will move southeast, crossing the Mid-Atlantic States tonight and Friday. Thunderstorms with damaging winds are expected along the leading edge of this disturbance with a risk of severe weather...the primary focus across the Virginias through early tonight. Aside for lingering showers Friday, High pressure will build into the region for the weekend providing fair weather which will last into the first part of next week. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... As of 700 PM EDT Thursday... Severe Thunderstorm Watch number 261 is in effect until 10 PM for counties just north of highway 460 to focus on inbound thunderstorms from central West Virginia. These storms have had a history of large hail and damaging wind gusts. A Vigorous short wave, compact upper level low, will move from eastern Ohio this evening, into the Virginias tonight. At the surface, low pressure was centered near Pittsburgh, PA, with a cold extending south from the low into Central West Virginia, then southwest into central Kentucky. This front was moving rapidly to the southeast. A solid line of thunderstorms has developed along the leading edge of the front from Latrobe Pennsylvania, to Beckley, West Virginia. Farther southwest along the front...the storm cells were more discrete with some rotation exhibited. The Mesoscale Convective System (MCS) which has developed over northern and central WV is forecast to move east, crossing the highlands of VA between now and 8PM, then continue to progress east through northern...and central Virginia between 8-10PM...a track that will take it primarily north of highway 460. Damaging straight line winds is the primary threat, but certainly can't rule out an isolated tornado per backing low level winds on the east side of the Appalachians which will result in increasing directional shear. Farther southwest along the front (SW of BKW), there is still considerable uncertainty as to whether the trailing convection, which is more discrete in nature (individual cells) will become organized. The RNK 18 UTC sounding was well mixed and contained considerably less upper level moisture to sustain deeper thermals...a PWAT of 0.80. That said, these discrete cells will still have the potential for rotation which could result in large hail and isolated damaging wind gusts. All things considered, will maintain focus for organized severe weather from highway 460 and points north, and hold off on expanding the severe thunderstorm watch any farther south unless the storms become more organized. The airmass over western North Carolina into extreme southern VA remains well mixed and cloud free denoting the dry air which was sampled in the 18 UTC RNK sounding. Unless the MCS can generate enough of a cold pool to drive storms into this drier environment, all of the activity may play out over the Virginias and never make it into North Carolina. Regardless of the outcome, folks need to remain vigilant, and pay particular attention to future forecast updates. It appears the excessive rain threat has been averted. Given fact that PWATs have fallen below an inch, the rain efficiency of the thunderstorms will be significantly reduced. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY NIGHT/... As of 315 PM EDT Thursday... Upper low pressure over central VA with surface low pressure over eastern NC on Friday morning will drift off the mid Atlantic coast by Friday evening, placing Blacksburg forecast area in a cooler northerly flow with wrap-around moisture on the western flanks of the system during the day. As a result, expect to see plenty of cloud cover for much of Friday along with an ongoing threat for some light shower/thundershower activity - with the threat for thunder primarily focused southwest of Interstate 77 during the time of peak heating, where some lingering instability will reside. Other than perhaps a lingering sprinkle/shower into early Friday evening across extreme southwestern VA into the northwestern NC mountains, expect good drying and subsidence to ensure a dry forecast for Friday night through Sunday night as surface high pressure builds southwest from out of New England into the mid Atlantic region. Expect slightly below normal temperatures through the short-term period with lows mainly in the 50s, and with daytime highs ranging from mainly 70s in the mountains to around 80 across the Piedmont. && .LONG TERM /MONDAY THROUGH THURSDAY/... As of 315 PM EDT Thursday... Much of the long-term period is expected to be dry with slowly warming temperatures as mid Atlantic surface ridge holds into Monday - with axis of upper ridge extending from near the four-corner area east toward the mid-Atlantic states. Old closed upper low is expected to meander off the mid-Atlantic coast through early next week, but none of the longer-range models indicate that steering current will be sufficient to enable it to retrograde far enough west to impact the Blacksburg forecast area. On Tuesday, a series of short wave trofs moving southeast through the upper and lower great lakes expected to push a decaying cool front through the Blacksburg forecast area later Tuesday afternoon or on Tuesday night. However, this front will be preceded by a mainly westerly surface flow, so other than a limited threat for some isolated to scattered shower/thundershower activity across the western upsloping flanks of the Appalachians, most other sections of the forecast area will likely remain precipitation free. Expect a return to dry and slightly cooler weather again following the passage of the front for Wednesday into Thursday as yet another surface ridge builds east from the upper into the lower Great Lake region. && .AVIATION /00Z FRIDAY THROUGH TUESDAY/... As of 400 PM EDT Thursday... Solid line of thunderstorms is expected to move from West Virginia into Virginia this evening with the potential for strong damaging winds. Main threat for storms will be between 6PM and Midnight with impact to flight routes headed north bound. Storms are expected to weaken after midnight with lingering showers persisting over the region through Friday as an upper level low passes overhead. Thunderstorms this evening and tonight will likely be accompanied by MVFR or worse cigs and MVFR or worse vsbys. Lingering showers and areas of MVFR- IFR cigs/vsbys are likely Friday as the upper low passes overhead and off the Mid Atlantic Coast. Extended discussion... Conditions should return to VFR with good flying conditions Saturday and continue into early next week as high pressure builds south behind the departing low. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...PM NEAR TERM...PM SHORT TERM...WERT LONG TERM...WERT AVIATION...PM
Hazardous weather outlook, Jun 16, 8:18 PM EDT, 29 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG VA 818 PM EDT THU JUN 16 2016 NCZ001>006-018>020-VAZ007-009-010-012>017-022-032-033-043-044-058- 059-180030- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL- FLOYD-ROANOKE-PATRICK-FRANKLIN-HENRY-PITTSYLVANIA-HALIFAX-CHARLOTTE- 818 PM EDT THU JUN 16 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TONIGHT. A LINE OF THUNDERSTORMS IS EXPECTED TO MOVE SOUTHEAST INTO PORTIONS OF THE REGION THIS EVENING. THERE IS A THREAT THAT SOME OF THESE THUNDERSTORMS COULD BECOME SEVERE...PRODUCING STRONG DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. VAZ011-018>020-023-024-034-035-045>047-WVZ042>044-507-508-180030- GILES-CRAIG-ALLEGHANY VA-BATH-BOTETOURT-ROCKBRIDGE-BEDFORD-AMHERST- CAMPBELL-APPOMATTOX-BUCKINGHAM-MERCER-SUMMERS-MONROE- EASTERN GREENBRIER-WESTERN GREENBRIER- 818 PM EDT THU JUN 16 2016 ...SEVERE THUNDERSTORM WATCH 261 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
In the hours before
Special weather statement, Jun 16, 8:02 PM EDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
802 PM EDT THU JUN 16 2016
VAZ007-WVZ042-170100-
TAZEWELL-MERCER-
802 PM EDT THU JUN 16 2016
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT
NORTHERN TAZEWELL AND MERCER COUNTIES...
AT 802 PM EDT...AN AREA OF STRONG THUNDERSTORMS WAS NEAR WELCH...
MOVING EAST AT 40 MPH.
WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
PRINCETON...
BLUEFIELD...
TAZEWELL...
ATHENS...
AND MATOAKA.
THIS INCLUDES MERCER COUNTY AIRPORT.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT FOR
VIRGINIA AND WEST VIRGINIA.
LAT...LON 3724 8172 3720 8168 3721 8156 3727 8142
3742 8128 3746 8131 3751 8121 3757 8120
3760 8114 3743 8086 3738 8088 3735 8085
3731 8090 3722 8128 3717 8126 3715 8133
3711 8126 3706 8136 3704 8146 3721 8176
TIME...MOT...LOC 0002Z 286DEG 33KT 3742 8168
JJMLocal storm report, Jun 16, 8:26 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
826 PM EDT THU JUN 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM TSTM WND DMG NNW COVINGTON CITY 37.79N 79.99W
06/16/2016 CITY OF COVINGTON VA 911 CALL CENTER
TWO TREES DOWN ON ALLEGHANY ROAD.
&&
PHYSELLLocal storm report, Jun 16, 8:35 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
835 PM EDT THU JUN 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM HAIL 2 ESE COVINGTON CITY 37.77N 79.94W
06/16/2016 E1.00 INCH ALLEGHANY VA PUBLIC
ESTIMATED QUARTER SIZE HAIL STRUCK VEHICLE ON INTERSTATE
64.
&&
HYSELLSpecial weather statement, Jun 16, 8:35 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
835 PM EDT THU JUN 16 2016
VAZ034-044-045-170115-
CAMPBELL-BEDFORD-PITTSYLVANIA-
835 PM EDT THU JUN 16 2016
...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN PITTSYLVANIA...SOUTHERN CAMPBELL AND SOUTHERN BEDFORD
COUNTIES...
AT 834 PM EDT...A STRONG THUNDERSTORM WAS NEAR MONETA...MOVING
SOUTHEAST AT 25 MPH.
WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
ALTAVISTA...
HURT...
MT AIRY...
HUDDLESTON...
AND EVINGTON.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
IF YOU ARE ON OR NEAR SMITH MOUNTAIN LAKE...GET OUT OF THE WATER AND
MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE
OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR
THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO
SAFE SHELTER NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.
LAT...LON 3705 7906 3706 7909 3697 7911 3691 7915
3712 7965 3716 7968 3715 7969 3716 7970
3715 7970 3716 7971 3733 7963 3723 7895
TIME...MOT...LOC 0034Z 292DEG 22KT 3722 7959
JHLocal storm report, Jun 16, 8:39 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
839 PM EDT THU JUN 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0807 PM TSTM WND DMG 2 NW COVINGTON CITY 37.80N 80.01W
06/16/2016 ALLEGHANY VA PUBLIC
LARGE OAK TREE BLOWN DOWN ON HOME ON WHITE OAK DRIVE.
&&
HYSELLSpecial weather statement, Jun 16, 8:39 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
839 PM EDT THU JUN 16 2016
VAZ035-046-047-170145-
BUCKINGHAM-APPOMATTOX-AMHERST-
839 PM EDT THU JUN 16 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
NORTHERN APPOMATTOX...CENTRAL AMHERST AND BUCKINGHAM COUNTIES...
AT 838 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM 7 MILES WEST OF LAKE MONTICELLO TO NEAR FORKS OF
BUFFALO...AND MOVING EAST AT 40 MPH.
WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
BUCKINGHAM...
AMHERST...
DILLWYN...
CLIFFORD...
AND BENT CREEK.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3734 7846 3733 7852 3740 7859 3731 7864
3768 7934 3781 7923 3781 7914 3778 7907
3771 7906 3768 7897 3755 7890 3754 7883
3763 7882 3764 7872 3768 7864 3775 7862
3776 7851 3780 7849 3775 7844 3769 7824
TIME...MOT...LOC 0038Z 292DEG 44KT 3789 7846 3771 7922
RSThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 8:02 PM EDT | Special Weather Statement | RNK | Tazewell | 58 min |
| Jun 16, 8:35 PM EDT | Special Weather Statement | RNK | Bedford, Campbell | 40 min |
| Jun 16, 8:39 PM EDT | Special Weather Statement | RNK | Amherst, Buckingham | 66 min |
| Jun 16, 8:42 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Bedford, Botetourt, Rockbridge | 48 min |
| Jun 16, 8:53 PM EDT | Special Weather Statement | RNK | Bland, Tazewell | 52 min |
| Jun 16, 9:00 PM EDT | Special Weather Statement | RNK | Bedford, Botetourt, Roanoke, City of Roanoke, City of Salem | 60 min |
| Jun 16, 9:02 PM EDT | Severe Thunderstorm Warning | RNK | Smyth, Tazewell | 58 min |
| Jun 16, 9:14 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Appomattox, Bedford, Campbell, City of Lynchburg | 61 min |
| Jun 16, 9:17 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Giles, Pulaski, Tazewell, Wythe | 42 min |
| Jun 16, 9:39 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Carroll, Grayson, Pulaski, Smyth, Wythe | 51 min |
| Jun 16, 9:48 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Floyd, Franklin, Montgomery, Pulaski, Roanoke and 2 more | 42 min |
| Jun 16, 10:00 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Campbell, Charlotte, Halifax, Pittsylvania | 60 min |
| Jun 16, 10:07 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Grayson, Henry, Patrick, City of Galax, City of Martinsville | 53 min |
| Jun 16, 10:32 PM EDT | Areal Flood Advisory | RNK | Smyth, Tazewell | 4 hr |
| Jun 16, 10:53 PM EDT | Special Weather Statement | RNK | City of Danville | 67 min |
| Jun 16, 11:12 PM EDT | Special Weather Statement | RNK | Grayson | 63 min |
| Jun 16, 11:14 PM EDT | Severe Thunderstorm Warning | RNK | Halifax, Pittsylvania, City of Danville | 61 min |
| Jun 16, 11:25 PM EDT | Areal Flood Advisory | RNK | Grayson, Smyth | 4 hr |
Nearby
Severe Thunderstorm Warnings in Virginia, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.